Q: Can lithium cause daily headaches? I'm taking lithium for mood disorder but I'm getting headaches every day, plus some upset stomach

A: Lithium generally does not cause headaches. In fact, lithium is thought to be helpful for some types of headaches. So it is unlikely that lithium by itself is causing daily headaches.

Lithium does, however, interact with many other medications, so it is possible that an interaction between lithium and another medication might contribute to headaches. To check for this possibility see your doctor and bring along all the medications you take, including over-the-counter medications.

Lithium is known to cause a wide variety of side effects, including nausea, diarrhea, and thyroid disorders. Your upset stomach may well be related to lithium.

Because lithium doses and levels need to be carefully monitored, you should not stop or change your lithium without talking to your doctor. If the headaches continue talk to your doctor about whether any further evaluation is needed.